Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 57, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Dec 27, 2018, 2:42 AM CST for Harvey County, Reno County, Kansas. It took effect at Dec 28, 2018, 8:40 PM CST. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2018, 2:42 AM CST (08:42 UTC)
- In effect from
- Dec 28, 2018, 8:40 PM CST
- Expired
- Dec 28, 2018, 8:10 AM CST
- In force
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Harvey County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Arkansas River at Alta Mills (ALMK1).
- Action stage
- 20 ft
- Minor stage
- 22 ft
- Moderate stage
- 25 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07143665, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
890
WGUS43 KICT 270842
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
242 AM CST Thu Dec 27 2018
...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas...
Little Arkansas River At Alta Mills affecting Harvey and Reno
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC079-155-272241-
/O.NEW.KICT.FL.W.0057.181229T0240Z-181230T1108Z/
/ALMK1.1.ER.181229T0240Z.181229T1200Z.181229T2308Z.NO/
242 AM CST Thu Dec 27 2018
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Little Arkansas River At Alta Mills.
* From Friday evening until late Saturday night.
* At 2:15 AM Thursday the stage was 5.8 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday evening and continue to
rise to near 22.8 feet by Saturday morning. The river will fall
below flood stage by Saturday afternoon.
* Impact...At 23.0 feet...Just south of Alta Mills, River Park Road
floods 0.2 miles north of the river gage around NW 60th St. There
are several sections along a 2 mile span south of the gage site
where River Park Road takes on water.
&&
FLD OBSERVED FORECAST 6 AM
Location STG STG DAY TIME Fri Sat Sun
Alta Mills 22.0 5.8 Thu 02 AM 18.0 22.8 19.5
&&
LAT...LON 3816 9770 3816 9754 3809 9754 3806 9770
3816 9770
$$
Martin5 follow-up statements
082
WGUS83 KICT 271359
FLSICT
Flood Statement
National Weather Service Wichita KS
759 AM CST Thu Dec 27 2018
...The flood warning continues for the following river in Kansas...
Little Arkansas River At Alta Mills affecting Harvey and Reno
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC079-155-280359-
/O.EXT.KICT.FL.W.0057.181228T2024Z-181230T0515Z/
/ALMK1.1.ER.181228T2024Z.181229T0600Z.181229T1715Z.NO/
759 AM CST Thu Dec 27 2018
The Flood Warning continues for
The Little Arkansas River At Alta Mills.
* From Friday afternoon until Saturday evening.
* At 7:15 AM Thursday the stage was 11.6 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Friday afternoon and
continue to rise to near 22.9 feet by early Saturday morning. The
river will fall below flood stage by late Saturday morning.
* Impact...At 23.0 feet...Just south of Alta Mills, River Park Road
floods 0.2 miles north of the river gage around NW 60th St. There
are several sections along a 2 mile span south of the gage site
where River Park Road takes on water.
&&
FLD OBSERVED FORECAST 6 AM
Location STG STG DAY TIME Fri Sat Sun
Alta Mills 22.0 11.6 Thu 07 AM 19.9 22.7 18.0
&&
LAT...LON 3816 9770 3816 9754 3809 9754 3806 9770
3816 9770
$$
Jakub339
WGUS83 KICT 271941
FLSICT
Flood Statement
National Weather Service Wichita KS
141 PM CST Thu Dec 27 2018
...The flood warning continues for the following river in Kansas...
Little Arkansas River At Alta Mills affecting Harvey and Reno
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC079-155-280941-
/O.EXT.KICT.FL.W.0057.181228T2212Z-181230T0300Z/
/ALMK1.1.ER.181228T2212Z.181229T0600Z.181229T1500Z.NO/
141 PM CST Thu Dec 27 2018
The Flood Warning continues for
The Little Arkansas River At Alta Mills.
* From Friday afternoon until Saturday evening.
* At 1:15 PM Thursday the stage was 13.7 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday afternoon and continue
to rise to near 22.6 feet by early Saturday morning. The river will
fall below flood stage by late Saturday morning.
* Impact...At 23.0 feet...Just south of Alta Mills, River Park Road
floods 0.2 miles north of the river gage around NW 60th St. There
are several sections along a 2 mile span south of the gage site
where River Park Road takes on water.
&&
FLD OBSERVED FORECAST 6 AM
Location STG STG DAY TIME Fri Sat Sun
Alta Mills 22.0 13.7 Thu 01 PM 19.7 22.4 17.7
&&
LAT...LON 3816 9770 3816 9754 3809 9754 3806 9770
3816 9770
$$301
WGUS83 KICT 280240
FLSICT
Flood Statement
National Weather Service Wichita KS
840 PM CST Thu Dec 27 2018
...The flood warning continues for the following river in Kansas...
Little Arkansas River At Alta Mills affecting Harvey and Reno
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC079-155-281639-
/O.EXT.KICT.FL.W.0057.181228T2248Z-181230T0215Z/
/ALMK1.1.ER.181228T2248Z.181229T0600Z.181229T1415Z.NO/
840 PM CST Thu Dec 27 2018
The Flood Warning continues for
The Little Arkansas River At Alta Mills.
* From Friday afternoon until Saturday evening.
* At 8:15 PM Thursday the stage was 15.4 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday afternoon and continue
to rise to near 22.6 feet by early Saturday morning. The river will
fall below flood stage by Saturday morning.
* Impact...At 23.0 feet...Just south of Alta Mills, River Park Road
floods 0.2 miles north of the river gage around NW 60th St. There
are several sections along a 2 mile span south of the gage site
where River Park Road takes on water.
&&
FLD OBSERVED FORECAST 6 PM
Location STG STG DAY TIME Fri Sat Sun
Alta Mills 22.0 15.4 Thu 8 PM 22.2 20.3 15.2
&&
LAT...LON 3816 9770 3816 9754 3809 9754 3806 9770
3816 9770
$$
Metzger387
WGUS83 KICT 280849
FLSICT
Flood Statement
National Weather Service Wichita KS
249 AM CST Fri Dec 28 2018
...The flood warning continues for the following river in Kansas...
Little Arkansas River At Alta Mills affecting Harvey and Reno
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around. Don't drown.
&&
KSC079-155-282249-
/O.EXT.KICT.FL.W.0057.181229T0448Z-181229T2100Z/
/ALMK1.1.ER.181229T0448Z.181229T0600Z.181229T0900Z.NO/
249 AM CST Fri Dec 28 2018
The Flood Warning continues for
The Little Arkansas River At Alta Mills.
* From this evening until Saturday afternoon.
* At 2:15 AM Friday the stage was 16.5 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 22.1 feet by early Saturday morning. The river will fall
below flood stage by early Saturday morning.
* Impact...At 22.0 feet...Bank overflows will occur at a considerable
distance upstream and then 2 miles downstream southeast of the gage
site which is located at North River Park Road and Northwest 60th
Street.
&&
FLD OBSERVED FORECAST 6 AM
Location STG STG DAY TIME Sat Sun Mon
Alta Mills 22.0 16.5 Fri 2 AM 21.9 17.2 12.8
&&
LAT...LON 3816 9770 3816 9754 3809 9754 3806 9770
3816 9770
$$
ES176
WGUS83 KICT 281410
FLSICT
Flood Statement
National Weather Service Wichita KS
810 AM CST Fri Dec 28 2018
...The flood warning is cancelled for the following river in
Kansas...
Little Arkansas River At Alta Mills affecting Harvey and Reno
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC079-155-281440-
/O.CAN.KICT.FL.W.0057.000000T0000Z-181229T2100Z/
/ALMK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
810 AM CST Fri Dec 28 2018
The Flood Warning is cancelled for
The Little Arkansas River At Alta Mills.
* At 7:15 AM Friday the stage was 17.0 feet.
* Flood stage is 22.0 feet.
* Forecast...The river will crest below flood stage at 17.8 feet this
evening.
&&
FLD OBSERVED FORECAST 6 AM
Location STG STG DAY TIME Sat Sun Mon
Alta Mills 22.0 17.0 Fri 07 AM 16.6 12.7 9.3
&&
LAT...LON 3816 9770 3816 9754 3809 9754 3806 9770
3816 9770
$$
ButlerWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Dec 26, 11:40 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Dec 26, 11:40 PM CST, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1140 PM CST Wed Dec 26 2018 .SHORT TERM...(This evening through Saturday night) Issued at 410 PM CST Wed Dec 26 2018 Challenges: 1)QPF forecast for tonight 2)Temperatures on Thursday 3)Timing precipitation exit on Thursday Trough continues to push its way northeast and bring a wake of activity that began overnight. A 50-70kt 850mb jet will amplify the moisture transport this evening which results in a precipitable water (PWAT) anomaly of 5-6; this means that there is a much greater amount of moisture compared to this time period historically. The resultant would be higher rainfall totals this evening especially in central and south central Kansas. There have already been daily record rainfall totals for Russell, Salina and Wichita. Please see the climate section for more information. There is an 1000-850mb frontogenesis axis from southwest Kansas to south central Nebraska that will set up this evening; this axis nicely corresponds to the moisture transport axis. Thus this would suggest higher rainfall amounts and potential rates in central Kansas. While the better frontogenesis may stay just west of the forecast area, it is too close to not think that there would not be higher totals than previous forecast. A blend of models was used to indicate the new forecast amount of 0.5 to 0.75 this evening which is much higher than the previous forecast issuance. Quantitative precipitation forecasts may need to be to updated given the observational data, but current expectations are an additional 0.5 to 1 inch of rain could fall through mid day Thursday. Locally higher amounts are possible. Some flooding could result therefore please see the Hydrology section below. Thursday is kind of a mess and challenge of a forecast day. First there will be a non-diurnal temperature trend as cooler air is going to move in behind the cold front as the low pressure system pushes northeast. Timing the arrival of the cold air makes the temperature forecast tricky. Another challenge for the day will be timing the northeast progression of this system and respective arrival of the dry slot into the area. Most of the precipitation should exit by mid day. However, there is still the potential for lingering activity which may result in an adjustment in the current forecast. After around 16 days of high temperatures above climatological normal, we will shift back to the other side of the spectrum for Friday and Saturday. Highs are only forecast to be in the upper 20s to upper 30s which is roughly 5-10 degrees below the normal values for this time of year. A weak wave will move through on Friday/Saturday which is going to bring just a slight chance of snow in south central Kansas on Saturday morning. There was a decrease in chances from the previously issued forecast. .LONG TERM...(Sunday through Wednesday) Issued at 410 PM CST Wed Dec 26 2018 Another trough is anticipated to move over the Northern Plains Sunday into Monday. The models are quite different on their depiction of this system at this time. Thus there is not much confidence in the slight chances of a mix of rain and snow Monday evening. Forecast temperatures are going to be roughly around seasonal climatology of near 40 degrees for Sunday, Monday and Wednesday. A brief cool down is anticipated for Tuesday. Changes are likely to this part of the forecast with better agreement in the models. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1128 PM CST Wed Dec 26 2018 A strong storm system is moving through the region and is bringing a significant amount of rain to the region. MVFR and IFR conditions will be common during the overnight period. There is a chance for some clearing to occur during the early morning hours this morning. This may will allow a brief period of VFR conditions but this is not expected to last long. Any clearing that occurs will result in either fog or low level stratus to quickly form due to the saturated ground. The rain is also expected to end during the early morning hours this morning hours this morning for all terminal except the GBD and RSL terminals. These areas are likely to get off and on rain through the morning hours before ending after sunrise. The winds will also pick back up during the day Thursday. Winds are likely to be gusty during the afternoon as well. Metzger && .HYDROLOGY... Issued at 410 PM CST Wed Dec 26 2018 Flooding cannot be ruled out given the expected rainfall totals of two to three inches in some areas. Higher rainfall totals have prompted potential rises on a few rivers and creeks. There are forecasts for some points to rise into the action and minor flood stages. Widespread flooding is not anticipated given the relatively short lived system, but it is possible that low lying areas and fields could see ponding of water. While a couple of county flood warnings may be need to be issued, there is not necessarily an area of focus. Central Kansas may have better chances based on received reports, but soil temperatures at two to four inches range from 34-39 degrees according to the Kansas Mesonet. The dry conditions that have occurred this month would allow for absorption especially given the soil temps for most of the area. && .CLIMATE... Issued at 410 PM CST Wed Dec 26 2018 Record rainfall totals (inches) have already occurred for all but Chanute by the issuance of this forecast. Please see the respective records and observed values thru 3PM below: Record rainfall Russell - Record: 0.2 in 1973 Observed thru 3PM: 0.35 Salina - Record: 0.47 in 1959 Observed thru 3PM: 0.54 Wichita - Record: 0.99 in 2015 Observed thru 3PM: 1.29 && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 47 24 34 / 100 10 0 0 Hutchinson 42 43 22 31 / 100 20 0 0 Newton 45 46 22 31 / 100 10 0 0 ElDorado 48 49 23 33 / 100 10 0 0 Winfield-KWLD 48 49 24 36 / 100 10 0 0 Russell 37 39 19 27 / 100 30 0 0 Great Bend 37 39 20 28 / 90 30 0 0 Salina 44 45 22 30 / 100 20 0 0 McPherson 43 44 21 30 / 100 20 0 0 Coffeyville 53 59 26 38 / 100 10 0 0 Chanute 51 57 25 36 / 100 20 0 0 Iola 49 57 25 35 / 100 20 0 0 Parsons-KPPF 52 59 25 37 / 100 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...VJP LONG TERM...VJP AVIATION...ELM HYDROLOGY...VJP CLIMATE...VJP
Hazardous weather outlook, Dec 26, 5:03 PM CST, 9 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 503 PM CST Wed Dec 26 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272315- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 503 PM CST Wed Dec 26 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Widespread rain will result in an additional half to one inch of rain across most of the area. The higher amounts are expected in a wide swath roughly along and west of I-35 with most of the heavier rain occurring prior to midnight. A couple of thunderstorms are possible, but they are not expected to be strong or severe. Rises on rivers are likely, but they should stay below flood stage tonight. Brief flooding of poor drainage and low lying areas is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Rises on rivers are anticipated in the coming days with minor river flooding possible. Please see the latest river forecasts for more information. Brief flooding of poor drainage and low lying areas is also possible on Thursday. There are slight chances for light snow early on Saturday in south central Kansas. A mix of rain and snow is possible in central and southeast Kansas on Monday evening. Confidence in timing and location is low especially on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 3:56 AM CST | River Flood Warning | ICT | Kingman | 10 hr |
| Dec 27, 7:40 AM CST | Wind Advisory | ICT | Barton, Ellsworth, Kingman, Lincoln, McPherson, Reno and 3 more | 11 hr |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.